Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 21, NWS El Paso, TX

June 27, 2022Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 27, 2022, 4:42 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2022, 4:42 PM MDT (22:42 UTC)
Expired
Jun 27, 2022, 7:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 61 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WGUS54 KEPZ 272242
FFWEPZ
NMC035-280145-
/O.NEW.KEPZ.FF.W.0021.220627T2242Z-220628T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
442 PM MDT Mon Jun 27 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Central Otero County in south central New Mexico...

* Until 745 PM MDT.

* At 442 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sacramento, Weed and Hay Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3280 10565 3286 10560 3285 10554 3283 10545
      3281 10544 3279 10546 3276 10555 3276 10560

FLASH FLOOD...RADAR INDICATED

$$

LPR
2 follow-up statements
898 
WGUS74 KEPZ 272309
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
509 PM MDT Mon Jun 27 2022

NMC035-280145-
/O.CON.KEPZ.FF.W.0021.000000T0000Z-220628T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
509 PM MDT Mon Jun 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT THIS 
EVENING FOR CENTRAL OTERO COUNTY...

At 509 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 2.5 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sacramento, Weed and Hay Canyon.

Be aware of possible flooding along NM521 near the Sacramento Post 
Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3280 10565 3286 10560 3285 10554 3283 10545
      3281 10544 3279 10546 3276 10555 3276 10560

FLASH FLOOD...RADAR INDICATED

$$

LPR
443 
WGUS74 KEPZ 280143
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
743 PM MDT Mon Jun 27 2022

NMC035-280153-
/O.EXP.KEPZ.FF.W.0021.000000T0000Z-220628T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
743 PM MDT Mon Jun 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT THIS EVENING FOR 
CENTRAL OTERO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3280 10565 3286 10560 3285 10554 3283 10545
      3281 10544 3279 10546 3276 10555 3276 10560

$$

LPR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:32 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 2:32 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
232 PM MDT Mon Jun 27 2022

.SYNOPSIS...
It is the monsoon, and typical monsoon weather is expected for the
week ahead. The days with least storm coverage are expected to be
Wednesday and Thursday while next weekend will feature greater
coverage and thunderstorm coverage. Highs will run at or below
normal for the period as well.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Not much happening as of now across the Borderland besides a few
isolated thunderstorms, but can see a few features aloft. In the
vicinity of Hudspeth county, an inverted trough emerges in water
vapor imagery, helping to spark a few thunderstorms despite the
locally lower moisture. Looking farther north can see the high
pressure across southern NV and developing energy across CO-KS
vicinity. The northerly flow from the high pressure will help to sag
either a piece of this feature, or an MCV from the showers and
storms across central NM, or some combination of the two, south
across NM. Regardless, this energy will likely act to trigger some
showers and thunderstorms into the overnight hours, specifically
across area mtns and Sierra county. Areas of moderate to
occasionally heavy rain will be possible as RH's will likely be ~70%
from SFC to 500 mb. Rain coverage should lighten and lessen with
time into the predawn hrs. Besides some light breezes from lingering
sfc boundaries, winds will be light. Temperatures in the 60s most
areas across the lowlands, perhaps remaining in the low 70s across
the El Paso metro.

A little piece/circulation from the aforementioned energy may come
in clutch tomorrow. This looks to remain somewhat stagnant over
the area during the afternoon hours, providing just a tad bit of
upper level lift within the atmosphere. Coupled with mid 50s
dewpoints, PWs in the ~1.1 to 1.2" range, and ~300-1000 J/kg of
CAPE, scattered storms will be possible, even for the lowlands
(focused north and east of ELP). Let's all clutch onto the HRRR as
it is the most aggressive with this activity. Given the pattern,
can see this scenario unfolding, especially since the HRRR also
hinting as copious amounts of outflow interactions. But, can also
see a scenario where lingering cloud cover limits activity in a
few areas. Nevertheless, expect thunderstorms tomorrow capable of
dangerous cloud to ground lightning, locally heavy rain, and
breezy winds. Temperatures will be below average with values in
the 80s across the lowlands and 60s to 70s for the higher terrain
(>7500 ft).

&&

.LONG TERM...
As is typical during the summer, the subtropical high has its
clutches on our weather pattern. Where the high goes, so goes the
monsoonal tap circulating around it. To start the long term,
Tuesday evening, the subtropical high will be strengthening near
the Four Corners while scattered showers and thunderstorms will be
ongoing. By Wednesday, the western ridge breaks down quickly while
reforming toward the Ozark Plateau. In this process, some drier
air will be pushed into much of the CWA, but not enough to remove
thunderstorm chances. Instead, coverage will tick downward. This
drier air will remain in place Thursday.

Friday will be a transition to a more moisture-rich environment.
The prolonged effect of deep southward flow and eastward shift of
the subtropical ridge will allow moisture to spread back eastward.
PWAT values will increase to well over an inch while surface dew
points rise into the U50s and L60s. The result will be an increase
in thunderstorm coverage that lasts through at least Sunday. GFS
continues this moisture tap into Monday while the Euro begins a
drying trend. There is not an obvious trigger to help enhance
precipitation, but any slow-moving storms or if any trigger can
present itself, flash flooding and heavy rain could certainly be
an issue.

Temperatures will continue to run at or below average for the
period. By mid-week with the drier air, highs will be near normal,
but with the increase in moisture by next weekend, highs will
drop a few degrees. The latest NBM is warmer than the GFS and
Euro, but if we get a good surge of moisture, clouds would likely
keep us cooler than currently indicated--similar to what was seen
last week.

&&

.AVIATION...18Z TAF CYCLE
SCT mtn TSRA this afternoon, with ISO TSRA across the lowlands.
Best chance KTCS and KDMN, so included VCTS at these locations.
Will monitor other TAF sites but guidance does not produce much
activity. In the vicinity of TS, gusty winds possible,
VRB20G30KTs, otherwise, east to northeast winds AOB 10KTs. VFR
except for in TSRA. Chances for VCSH or VCTS into the evening and
overnight at KTCS and KDMN, but not confidence enough to include
at this time.

&&

.FIRE WEATHER...
Active monsoon pattern will remain through the next week with near
to above normal moisture and below normal temperatures. On Tuesday,
temperatures will be 10 degrees below normal with scattered
thunderstorms most locations, but predominantly focused on the Gila
Region and Sacramento mountains.  Locally heavy rain and a few
instances of flooding may be possible, particularly near burn scars
and sensitive soils.

Scattered thunderstorms are expected again Wednesday into Thursday,
focusing again on area mountains with an isolated threat across the
lowlands. Temperatures remain below average and winds light outside
of thunderstorm outflow.

Friday, and specifically into this weekend (perhaps beyond), becomes
an active period of thunderstorm activity. Abundant moisture will be
squeezed into our area as a trough approaches the west coast and the
high pressure aloft remains to the east. Daily numerous
thunderstorms are likely across area mountains and at least
scattered across the lowlands. Given the pattern and the projected
moisture quality, areas of heavy rain with the potential for
flooding will be possible.

Min RH through this week and weekend are expected to be in the 20s
to 30s across the lowlands and 40s to 60s in area mountains with
excellent overnight recoveries. Ventilation will be a mix of Poor to
occasionally Good due to persistent thunderstorm development and
light transport winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  88  71  91 /  20  30  30  20
Sierra Blanca           66  83  66  84 /  20  30  30  30
Las Cruces              67  87  67  91 /  30  30  20  10
Alamogordo              64  83  64  88 /  50  50  20  30
Cloudcroft              46  62  46  64 /  60  70  30  50
Truth or Consequences   64  83  66  89 /  60  50  20  20
Silver City             62  81  60  83 /  50  50  20  30
Deming                  66  87  66  91 /  30  30  20  10
Lordsburg               67  87  67  91 /  40  30  20  20
West El Paso Metro      71  88  71  91 /  20  30  30  20
Dell City               64  85  66  88 /  20  50  40  30
Fort Hancock            67  89  69  92 /  20  30  30  30
Loma Linda              64  83  64  84 /  20  30  30  30
Fabens                  70  89  70  92 /  20  20  30  20
Santa Teresa            68  87  69  89 /  20  20  20  10
White Sands HQ          69  84  69  88 /  30  40  30  20
Jornada Range           66  83  66  88 /  40  40  20  20
Hatch                   67  84  67  89 /  40  40  20  20
Columbus                69  88  69  91 /  20  20  20  10
Orogrande               67  85  67  89 /  30  40  30  30
Mayhill                 52  72  51  74 /  50  70  30  50
Mescalero               51  73  51  75 /  70  70  30  50
Timberon                51  72  51  73 /  40  70  30  50
Winston                 58  79  56  81 /  70  60  20  30
Hillsboro               62  82  62  86 /  50  50  20  20
Spaceport               64  82  64  88 /  50  50  20  20
Lake Roberts            53  82  56  84 /  60  60  20  30
Hurley                  62  85  62  88 /  40  40  20  20
Cliff                   58  87  56  92 /  60  50  20  30
Mule Creek              56  83  61  86 /  50  50  20  30
Faywood                 63  83  62  86 /  40  40  20  20
Animas                  65  88  66  92 /  40  30  20  20
Hachita                 66  87  67  91 /  30  20  20  20
Antelope Wells          65  87  66  90 /  30  30  30  30
Cloverdale              62  85  63  86 /  50  30  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35-Delizio/34-Brown
Hazardous weather outlook, Jun 27, 11:19 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1119 AM MDT Mon Jun 27 2022

NMZ401>403-408-414>416-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1119 AM MDT Mon Jun 27 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected this afternoon and into the
overnight across area mountains. Locally heavy rain is likely with
the most persistent bands of storms. Isolated instances of
flooding will be possible, especially near burn scars and
sensitive soils.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A typical monsoon pattern will remain through the end of this
week, with scattered to numerous higher terrain thunderstorms.
Locally heavy rain and isolated flooding are the main concerns.
This weekend/early next week, richer monsoon moisture may push
into the region leading enhanced rainfall and flooding potential.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

NMZ404>407-409>413-417-TXZ418>424-281730-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1119 AM MDT Mon Jun 27 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Mainly isolated thunderstorms are expected across the lowlands
today, focused on areas adjacent to mountainous terrain and west
of the Continental Divide. Locally heavy rain and to a lesser
extent gusty winds will be the hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A typical monsoon pattern will remain through the end of this
week, with isolated to scattered lowland thunderstorms. Locally
heavy rain, gusty winds, and a few instances of flooding are the
main concerns. This weekend/early next week, richer monsoon
moisture may push into the region resulting in enhanced rainfall
and flooding potential.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:51 PM MDTFlash Flood WarningEPZSierra4 hr
Jun 27, 3:53 PM MDTFlash Flood WarningEPZSierra3 hr
Jun 27, 4:03 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.